The National Institute of Drug Abuse (NIDA)’s has issued an Alert on Synthetic Cannabinoid Products for Indiana and Wisconsin after individuals have reported experiencing severe bleeding after using these products.
Synthetic Cannabinoid Products often called fake weed, K2, spice, OMG, Scooby Snacks, AK-47 and other names are usually found at convenience stores, gas stations, drug paraphernalia shops, novelty stores, and online.
In addition to NIDA’s warning, Indiana State Department of Health and Wisconsin Department of Health Services have also issued a warning about the dangers of synthetic cannabinoids in their respective states. The symptoms experienced by these individuals are similar to those reported in Illinois where two deaths have been reported.
Indiana State Health Commissioner, Dr. Kristina Box said: “Synthetic cannabinoids contain hundreds of chemicals, and it is difficult to know what’s in them or how people will react to the ingredients. These substances can cause severe, even life-threatening, bleeding. We have seen cases increase dramatically overnight in Illinois and know at least one person in Indiana has reported severe bleeding after using synthetic cannabinoids.”
Synthetic cannabinoids are not available as one drug. Hundreds of different synthetic cannabinoid chemicals are manufactured and sprayed on dried plant material or sold as liquids to be inhaled in addictive tobacco products like e-cigarettes or other vaping devices. New ones with unknown health risks are available almost every month. Synthetic cannabinoid products are unsafe, and the health effects from using them can be unpredictable, harmful, and even life-threatening.
Please talk to your family members, especially the younger ones, about the dangers of using synthetic cannabinoids or any other unknown substances.
If you or someone you know has a serious reaction to synthetic cannabinoids, call 911 or go to the emergency department immediately. Individuals who experience bleeding symptoms should not take themselves to the emergency department but should instead call 911 or have someone drive them.
Wisconsin Department of Health Services
Indiana Statement Department of Health
National Institute of Drug Abuse